Emergency therapeutical approach simulating ultrarapid opioid detoxification in methadone withdrawal precipitated by erroneous administration of naltrexone.

Published

Journal Article

We report the case of a 30-year-old male, heroin dependent, receiving methadone treatment, who, while staying at home, ingested 50 mg of naltrexone. He immediately developed serious withdrawal symptoms and was admitted to the hospital. In the emergency department the drugs given to counteract the agitation were ineffective, and the patient developed respiratory distress. Anaesthesia with propofol was then started and the patient was intubated, ventilated and hospitalized in the intensive care unit. He was then sedated for 48 hours due to persistent withdrawal signs. When medically stable the patient was transferred to the medical ward where daily treatment with naltrexone and psychological support where started. After 4 days the patient was discharged. Afterwards he did not attend his scheduled outpatient follow-up visits. Treatment with propofol is effective in the case of a patient with a serious withdrawal syndrome secondary to naltrexone overdose during methadone therapy. Despite the actual possibility of getting through the withdrawal symptoms the patient failed to return for follow-up visits, which might be related to a lack of motivation.

Full Text

Duke Authors

Cited Authors

  • De Giacomo, M; Gaspari, R; Stefanelli, A; Barelli, A; Mannelli, P

Published Date

  • June 1999

Published In

Volume / Issue

  • 6 / 2

Start / End Page

  • 153 - 155

PubMed ID

  • 10461561

Pubmed Central ID

  • 10461561

Electronic International Standard Serial Number (EISSN)

  • 1473-5695

International Standard Serial Number (ISSN)

  • 0969-9546

Language

  • eng